Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 4, NWS Grand Forks, ND

March 15, 202412 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Mar 15, 2024, 3:03 AM CDT for 12 counties in North Dakota. It took effect at Mar 15, 2024, 12:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2024, 3:03 AM CDT (08:03 UTC)
In effect from
Mar 15, 2024, 12:00 PM CDT
Expired
Mar 15, 2024, 8:59 PM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 92 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WWUS73 KFGF 150803
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
303 AM CDT Fri Mar 15 2024

NDZ006>008-014>016-024-026>029-038-054-160200-
/O.NEW.KFGF.WI.Y.0004.240315T1700Z-240316T0200Z/
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Barnes-Western Walsh-
Including the cities of Maida, Adams, Akra, Hope, Grand Forks,
Nash, Leeds, Cando, Drayton, Lankin, Bowesmont, Maddock,
Minnewaukan, Grafton, Valley City, Mount Carmel, Mcville,
Dresden, Devils Lake, New Rockford, Fort Totten, Fairdale,
Considine, Tolna, Cavalier, Walhalla, Vang, Park River, Leroy,
Oakwood, Finley, Langdon, Backoo, Cooperstown, Aneta, and Lakota
303 AM CDT Fri Mar 15 2024

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS 
EVENING...

* WHAT...West winds 25 to 35 mph.  A few gusts up to 50 mph possible 
  along the higher terrain on the west edge of the Red River valley 
  in northeast North Dakota.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...From noon today to 9 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Riddle
2 follow-up statements
395 
WWUS73 KFGF 151902
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
202 PM CDT Fri Mar 15 2024

NDZ006>008-014>016-024-026>029-038-054-160200-
/O.CON.KFGF.WI.Y.0004.000000T0000Z-240316T0200Z/
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Barnes-Western Walsh-
Including the cities of Oakwood, Fort Totten, Vang, Minnewaukan,
New Rockford, Finley, Cando, Adams, Devils Lake, Akra, Dresden,
Nash, Hope, Maida, Considine, Grand Forks, Drayton, Cooperstown,
Mount Carmel, Fairdale, Langdon, Park River, Valley City,
Bowesmont, Leroy, Cavalier, Backoo, Leeds, Lakota, Lankin,
Walhalla, Mcville, Aneta, Tolna, Grafton, and Maddock
202 PM CDT Fri Mar 15 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
949 
WWUS73 KFGF 160159
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
859 PM CDT Fri Mar 15 2024

NDZ006>008-014>016-024-026>029-038-054-160300-
/O.CAN.KFGF.WI.Y.0004.000000T0000Z-240316T0200Z/
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Barnes-Western Walsh-
Including the cities of Considine, Adams, Maida, Minnewaukan,
Grafton, Leroy, Mount Carmel, Drayton, Fairdale, Oakwood, Nash,
Walhalla, Grand Forks, Hope, Leeds, Fort Totten, Cooperstown,
Dresden, Vang, Backoo, Bowesmont, Valley City, Finley, Lankin,
Park River, Maddock, New Rockford, Devils Lake, Cando, Cavalier,
Akra, Langdon, Tolna, Lakota, Mcville, and Aneta
859 PM CDT Fri Mar 15 2024

...WIND ADVISORY IS CANCELLED...

Wind gusts have diminished slightly this evening, with most areas 
now seeing gusts in the 25 to 35 mph range. Winds could increase 
later tonight into Saturday morning as a cold front pushes into the 
area.

$$

Lynch

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Mar 14, 10:51 PM CDT, 4 hours 12 minutes earlier. Its key messages:

  • Elevated fire weather conditions will occur Friday in southeast North Dakota and west-central Minnesota. There is a 40% chance of Red Flag Warning criteria being met in southeast North Dakota.
  • Windy conditions will occur Friday and Saturday. There is a 60% chance for winds to gust 45 mph or greater during the day Friday into Saturday.
  • There is a 10% chance for minor winter travel impacts between Friday night through Sunday morning due to brief heavy snow showers reducing visibility with light accumulations.
Area forecast discussion, Mar 14, 10:51 PM CDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1051 PM CDT Thu Mar 14 2024

.KEY MESSAGES...

- Elevated fire weather conditions will occur Friday in
  southeast North Dakota and west-central Minnesota. There is a
  40% chance of Red Flag Warning criteria being met in southeast
  North Dakota.

- Windy conditions will occur Friday and Saturday. There is a
  60% chance for winds to gust 45 mph or greater during the day
  Friday into Saturday.

- There is a 10% chance for minor winter travel impacts between
  Friday night through Sunday morning due to brief heavy snow
  showers reducing visibility with light accumulations.

&&

.UPDATE...
Issued at 943 PM CDT Thu Mar 14 2024

Seeing some unknown precip reports in the southern red river
valley this evening around Valley City. These should continue
SSE tonight. Judging by temperatures, it's probably
sprinkles/drizzle. Forecast remains on track.

Issued at 627 PM CDT Thu Mar 14 2024

Clouds lingering this evening should clear out into the
overnight hours. Not expecting any precipitation with the radar
returns; most likely virga out there. Forecast remains on track.

&&

.DISCUSSION...
Issued at 327 PM CDT Thu Mar 14 2024

Tonight:

Isolated snow showers will remain possible in the northern Red
River Valley into eastern North Dakota. Impacts are not
anticipated from this activity due to light snow rates and
inability to accumulate.

Fire Weather Friday:

A strong clipper moves through the Canadian Prairie Provinces
into western Great Lakes region Friday into Saturday. Ahead of
this system will be increasing winds along with dry and mild
conditions. This will set the synoptic-stage for elevated fire
weather conditions.

Winds increase out of the southwest by Friday afternoon 20-30 mph,
gusting 30-45 mph, with highest winds residing in North Dakota.
Relative humidity values are forecast to be lowest along and south
of the I-94 corridor, in the 20-30 percent range. There is a
20% chance values in southeast North Dakota dip into the upper
teens.

With this in mind, there is a 40% chance Red Flag Warning
criteria will be met in southeast North Dakota, with main
uncertainty stemming from unknowns about fuel status for rapid
fire spread. That being said, recent wildfires like the Doran
fire in Otter Tail County, MN, and Westport, SD, lend confidence
in fine fuels like grasses being cured enough for fire spread.
Will reassess in subsequent shifts to see if Red Flag Warning is
needed.

Windy Conditions Friday and Saturday:

Deep mixing and an approaching strong clipper will allow gusty
southwest winds 30-45 mph to transfer to the surface during the
day Friday. Southwest direction of the winds will favor eastern
North Dakota and the western Red River Valley in seeing highest
winds. There is a 60% chance winds will gust higher than 45 mph
in these locations.

Late afternoon into evening Friday, a cold front will move
through shifting winds out of the northwest and north while
still being 30- 45 mph. Winds may gust over 50 mph along and
behind the front, with a 20% chance of this occurring within the
Red River Valley and eastern North Dakota. Winds will remain
elevated during the day Saturday, with highest winds expected in
the Valley given northerly flow and cold air advection behind
the front.

Potential Winter Impacts Saturday - Sunday:

While majority of forcing for precipitation will be east of our
area closer to Great Lakes region, some showery activity may
spread into our area, best chances east of US Highway 59
corridor. Given steep lapse rates amidst relatively deep
saturation within the boundary layer, along with increased wind
field, some snow showers will hold potential to bring brief
instances of heavy snow rates which would decrease visibility
and allow an opportunity for light accumulations. However, warm
ground temperatures should mitigate efficiency of snow to
accumulate.

There is a 10% chance for minor winter travel impacts between
Friday night through Sunday morning due to brief heavy snow
showers reducing visibility with light accumulations.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1051 PM CDT Thu Mar 14 2024

MVFR Ceilings will linger through around 10Z in North Dakota
sites and 15z for MN TAF sites. Things should improve to VFR
after that. Winds will increase with sustained winds 20-25kts
and gusts up to 35-40kts possible in the afternoon.Ceilings will
lower to MVFR conditions towards the end of the TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...AH
DISCUSSION...CJ
AVIATION...AH
Hazardous weather outlook, Mar 14, 3:05 PM CDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
305 PM CDT Thu Mar 14 2024

MNZ001-002-004>009-013>017-022>024-027-028-030>032-040-NDZ006>008-
014>016-024-026>030-054-152015-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena-
Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Western Walsh-
305 PM CDT Thu Mar 14 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Windy conditions will occur Friday afternoon through Saturday.
Snow showers may also impact the area.

There is a 60 percent chance for winds to gust 45 mph or greater
late Friday afternoon into evening.

There is a 10 percent chance for minor winter travel impacts
between Friday night through Sunday morning due to brief heavy
snow showers reducing visibility with light accumulations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-029-NDZ038-039-049-052-053-152015-
Clay-Wilkin-Barnes-Cass-Ransom-Sargent-Richland-
305 PM CDT Thu Mar 14 2024

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Elevated fire weather conditions will occur in southeast North
Dakota and southern Red River Valley from gusty southwest winds
and very dry conditions. There is a 40% chance in Red Flag Warning
criteria being met within southeast North Dakota during the
afternoon hours, with main uncertainty stemming from questionable
status on fuels.

There is a 60 percent chance for winds to gust 45 mph or greater
late Friday afternoon into evening.

There is a 10 percent chance for minor winter travel impacts
between Friday night through Sunday morning due to brief heavy
snow showers reducing visibility with light accumulations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:56 AM CDTRed Flag WarningFGFBarnes, Cass, Ransom, Richland, Sargent16 hr

Nearby

Wind Advisories in North Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.